Wisconsin, 2014

Hail in Wisconsin, August 1, 2014

August 1, 2014 · NWS MKX · 13 events in 7 counties and zones

A shortwave trough and colder than normal temperatures aloft resulted in numerous thunderstorms producing marginal large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A shortwave trough and colder than normal temperatures aloft resulted in numerous thunderstorms producing marginal large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 1, 1:55 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 1, 1:55 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT FRI AUG 1 2014

.TONIGHT - CONFIDENCE...MEDIUM
UPPER TROUGH WITH THE ASSOCIATED COLD AIR ALOFT AND RIPPLES
WITHIN THE FLOW WILL MAINTAIN SHRA/TSRA INTO THE EVENING HOURS.
WITH LITTLE SHEAR AND DECENT MID LEVEL LAPSE RATES EXPECTING HAIL
TO CONTINUE TO BE THE DOMINANT THREAT. LAKE BREEZE CLEARLY SEEN ON
KMKX RADAR TRANSLATING WESTWARD COULD RESULT IN SOME BOUNDARY
INTERACTIONS. MESO MODELS SHOW A GRADUAL DECREASE IN ACTIVITY IN
THE EVENING HOURS AND THIS MAKES SENSE GIVEN THE LOSS OF HEATING.
HOWEVER WILL NEED TO WATCH FOR SOME OF THIS HANGING ON A BIT
LONGER WITH TAIL OF CANADIAN VORT MAX ARRIVING INTO SRN WI BETWEEN
6-12Z.

.SATURDAY - CONFIDENCE...MEDIUM
SHORTWAVE TROUGH SHIFTS TO THE EAST AND MID LEVEL FLOW TAKES ON
MORE OF AN ANTICYCLONIC LOOK. AT THE SURFACE WEAK HIGH PRESSURE
WILL BE DOMINANT. BUFKIT SOUNDINGS STILL SHOW 500-1000 J/KG OF
CAPE. FORCING NOT CLEARLY EVIDENT BUT MODELS ARE SHOWING
QPF...ESPECIALLY THE GFS. WILL HAVE SOME SMALL POPS IN THERE FOR
NOW WITH SOME LINGERING COLD AIR ALOFT AND WEAK LOW LEVEL
CONVERGENCE THOUGH EXPECTING PRETTY SPOTTY COVERAGE IF ANYTHING
POPS.

.SUNDAY - CONFIDENCE...MEDIUM
PRESSURE PATTERN REMAINS WEAK ACROSS THE UPPER MIDWEST WITH WEAK
SURFACE HIGH SHIFTING TO THE SOUTHEAST. THIS SETS UP A SUBTLE
RETURN FLOW. IN THE UPPER LEVELS THE ANTICYCLONIC FLOW BECOMES
SLIGHTLY CYCLONIC ONCE AGAIN. THE PROMINENT FORCING RELATED TO ANY
UPPER LEVEL SPEED MAX OR VORT ACTION LOOKS TO REMAIN MORE TO THE
NORTH OF THE CWA. EVEN THE 850 FLOW LOOKS SOMEWHAT ANTICYCLONIC.
HARD TO LATCH ONTO MUCH OF A TRIGGER. WITH ALL THE MODELS SHOWING
QPF IT IS HARD TO IGNORE AND IF SOMETHING DEVELOPS TO OUR NW AND
RIDES DOWN IN THE FLOW...THAT IS A SCENARIO HARD TO IGNORE...SO
WILL GO WITH THE CONSENSUS OF THE QPF AND MOS GUIDE AND HAVE A
CHANCE IN THERE.

.SUNDAY NIGHT THROUGH MONDAY NIGHT - CONFIDENCE...MEDIUM
FORCING PARAMETERS BECOME A BIT BETTER THIS PERIOD WITH UPPER
FLOW BECOMING INCREASING CYCLONIC. LOW LEVEL CONVERGENCE INCREASES
AS SURFACE BOUNDARY GRADUALLY SAGS TOWARDS SRN WI. NOTING SOME
UPPER DIVERGENCE AS WELL WITH MORE FAVORABLE JET ACTION WITHIN THE
INCREASING UPPER FLOW.

.TUESDAY AND WEDNESDAY - CONFIDENCE...LOW
GEM AND ECMWF SHOW AN ACTIVE NORTHWEST FLOW WHILE THE GFS IS
ESSENTIALLY KEEPING THINGS ON THE QUIETER SIDE. BOTH THE GFS AND
GEM SHOW LOW PRESSURE PASSING SOUTH WITH POTENTIAL FOR AN MCS TO
RIDE ALONG AND NEAR AN 850 BAROCLINIC ZONE. THIS WOULD BE HELPED
ALONG BY A STRONGER NW-SE JET MAX DIPPING SOUTH WITH ASSOCIATED
UPPER DIVERGENCE. FOR NOW WILL RIDE WITH THE ALLBLEND POPS
FAVORING THE CONSENSUS OF THE ECMWF AND GEM AT THIS POINT.

.THURSDAY AND FRIDAY - CONFIDENCE...LOW
THE GEM AND ECMWF SHOW HIGH PRESSURE AND DRIER REGIME TAKING
HOLD. THE GFS A BIT QUICKER ON BRINGING IN SOME RETURN WAA INDUCED
PCPN. THE GFS CONTINUES TO LOOK MORE AGGRESSIVE ON BRINGING
SUBSTANTIAL CONVECTION IN FOR THURSDAY NIGHT AND FRIDAY WHILE THE
ECMWF IS LESS DRAMATIC. WITH THE UPPER FLOW LOOKING OVERALL
UNSETTLED WILL NOT ALTER THE ALLBLEND POPS AT THIS TIME.

&&

.AVIATION/00Z TAFS/...A MOSTLY VFR PERIOD WITH A COUPLE OF
CONCERNS. FIRST WILL BE THE ONGOING STORMS SLIDING SOUTHWARD INTO
SRN WI WITH THE COLD UPPER TROUGH STILL ACROSS THE AREA. SHEAR
NOT CONDUCIVE TO IMPRESSIVE STORM ORGANIZATION THOUGH MID LEVEL
LAPSE RATES SUPPORTIVE OF HAIL POTENTIAL WITH ANY OF THESE POP UP
STORMS. AFTER STORMS DIMINISH THIS EVENING ANY LINGERING CLOUD
COVER WILL CLEAR OFF. WITH LIGHT WINDS...POTENTIAL FOR SOME FOG
DEVELOPMENT. THIS IS HANDLED WELL IN GOING GRIDDED FORECAST SO NO
MAJOR CHANGES PLANNED IN THIS REGARD. MID LEVEL FLOW BECOMES LESS
CYCLONIC THOUGH LINGERING LOW LEVEL BOUNDARIES AND INSTABILITY MAY
END UP GENERATING A FEW MORE SHRA/TSRA ON SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/SATURDAY AND AVIATION/MARINE...COLLAR
SATURDAY NIGHT THROUGH FRIDAY...COLLAR
Hazardous weather outlook, Aug 1, 1:00 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT FRI AUG 1 2014

WIZ046-047-051-052-056>060-062>072-020945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON...BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

FOG IS EXPECTED TO DEVELOP LATE TONIGHT. AREAS OF FOG COULD BECOME
DENSE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ643>646-020945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
200 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON BUT WILL
REMAIN SCATTERED IN COVERAGE.  LOOK FOR THE SHOWERS AND STORMS TO
DIMINISH QUICKLY INTO THE EVENING HOURS. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE...WITH GUSTY WINDS AND UP TO ONE-INCH HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM SATURDAY THROUGH
THURSDAY AS A WARM FRONT STALLS NEAR THE REGION AND LOW PRESSURE
APPROACHES DURING THE MIDDLE OF NEXT WEEK.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 1, 11:37 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 PM CDT FRI AUG 1 2014

WIZ046-011800-
MARQUETTE-
1237 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE...

AT 1235 PM CDT...A STRONG THUNDERSTORM WAS NEAR MONTELLO...OR 12
MILES SOUTH OF WAUTOMA...MOVING SOUTHEAST AT 10 MPH.

ONE QUARTER TO HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTELLO...WESTFIELD...LAWRENCE...NESHKORO...GLEN OAK AND
HARRISVILLE.

DUE TO THE SLOW MOVEMENT OF THE STORM...TORRENTIAL RAINFALL IS ALSO
OCCURRING.

LAT...LON 4394 8917 4393 8917 4371 8931 4373 8935
      4388 8956 4398 8946 4398 8929
TIME...MOT...LOC 1735Z 313DEG 13KT 4388 8935

DAVIS
Special weather statement, Aug 1, 12:08 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
108 PM CDT FRI AUG 1 2014

WIZ046-047-057-011845-
GREEN LAKE-MARQUETTE-COLUMBIA-
108 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT GREEN LAKE...MARQUETTE...
COLUMBIA...

AT 107 PM CDT...A STRONG THUNDERSTORM WAS OVER PRINCETON...OR 12
MILES SOUTHWEST OF BERLIN...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTELLO...PRINCETON...GREEN LAKE...KINGSTON...MARQUETTE...GLEN OAK
AND DALTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS VERY SLOW MOVING
STORM.

LAT...LON 4379 8942 4397 8912 4377 8889 4364 8924
TIME...MOT...LOC 1807Z 321DEG 13KT 4386 8916

DAVIS
Local storm report, Aug 1, 12:20 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
120 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             PRINCETON               43.85N 89.13W
08/01/2014  E0.50 INCH       GREEN LAKE         WI   PUBLIC

            HALF INCH HAIL REPORTED IN PRINCETON.

&&

MILLER
Special weather statement, Aug 1, 12:44 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
144 PM CDT FRI AUG 1 2014

WIZ046-047-057-011915-
GREEN LAKE-MARQUETTE-COLUMBIA-
144 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WILL AFFECT GREEN LAKE...MARQUETTE...
COLUMBIA...

AT 143 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
PARDEEVILLE...OR 12 MILES NORTHEAST OF PORTAGE...MOVING SOUTHEAST AT
10 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARDEEVILLE...RANDOLPH...RIO...CAMBRIA...FRIESLAND...KINGSTON...
DOYLESTOWN AND DALTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS SLOW MOVING
STORM.

LAT...LON 4366 8936 4375 8921 4362 8901 4350 8901
      4340 8922
TIME...MOT...LOC 1843Z 321DEG 13KT 4365 8925

DAVIS
Local storm report, Aug 1, 1:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
212 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             RIPON                   43.85N 88.84W
08/01/2014  E0.25 INCH       FOND DU LAC        WI   LAW ENFORCEMENT

&&

BHERZOG
Special weather statement, Aug 1, 1:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
213 PM CDT FRI AUG 1 2014

WIZ046-047-051-057-058-012000-
GREEN LAKE-DODGE-MARQUETTE-FOND DU LAC-COLUMBIA-
213 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORMS WILL AFFECT GREEN LAKE...DODGE...
MARQUETTE...FOND DU LAC...COLUMBIA...

AT 211 PM CDT...A STRONG THUNDERSTORM WAS NEAR WESTFIELD...OR 10
MILES SOUTHWEST OF WAUTOMA...MOVING SOUTHEAST AT 10 MPH. OTHER
STORMS STRETCHED FROM RIPON IN FOND DU LAC COUNTY...SOUTHWEST TO
PARDEEVILLE IN COLUMBIA COUNTY.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOND DU LAC...BEAVER DAM...WAUPUN...RIPON...BERLIN...NORTH FOND DU
LAC...COLUMBUS...PARDEEVILLE...RANDOLPH...FALL RIVER...MONTELLO...
MARKESAN...WESTFIELD...PRINCETON...OAKFIELD...ROSENDALE...RIO...GREEN
LAKE...BRANDON AND CAMBRIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE VERY SLOW MOVING
STORMS.

LAT...LON 4398 8889 4390 8888 4390 8839 4387 8826
      4329 8906 4381 8959 4395 8960 4398 8956
TIME...MOT...LOC 1911Z 314DEG 11KT 4396 8945

DAVIS

The radar

The Milwaukee radar (KMKX), 111 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Marquette

When
August 1, 1:55 PM CST
Where
Marquette County, 0.85 mi SW of Montello
Measured
1 in hail
Reported by
Public
Coordinates
43.790, -89.330

Hail, Milwaukee

When
August 1, 2:57 PM CST
Where
Milwaukee County, 0.51 mi W of Cudahy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.950, -87.860

Hail, Columbia

When
August 1, 3:20 PM CST
Where
Columbia County, 4.57 mi W of Dekorra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.480, -89.560

Hail, Columbia

When
August 1, 3:23 PM CST
Where
Columbia County, 2.43 mi NW of Portage Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.590, -89.520

Hail accumulated and stripped leaves off trees.

Hail, Sheboygan

When
August 1, 3:33 PM CST
Where
Sheboygan County, Oostburg
Measured
1 in hail
Reported by
Public
Coordinates
43.620, -87.800

Hail, Milwaukee

When
August 1, 3:35 PM CST
Where
Milwaukee County, 1.01 mi W of Milwaukee Hoan Bridge
Measured
1 in hail
Reported by
Public
Coordinates
43.030, -87.920

Hail, Milwaukee

When
August 1, 3:40 PM CST
Where
Milwaukee County, 1.22 mi NW of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -87.870

Hail, Dane

When
August 1, 4:19 PM CST
Where
Dane County, Madison Truax Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.140, -89.330

Hail, Waukesha

When
August 1, 4:45 PM CST
Where
Waukesha County, 0.5 mi E of Hartland
Measured
1 in hail
Reported by
Public
Coordinates
43.100, -88.340

Hail, Dane

When
August 1, 4:55 PM CST
Where
Dane County, 2.13 mi NNE of Rockdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.000, -89.020

Hail, Waukesha

When
August 1, 5:05 PM CST
Where
Waukesha County, 0.86 mi SW of New Berlin
Measured
1 in hail
Reported by
Public
Coordinates
42.970, -88.130

Hail, Waukesha

When
August 1, 5:30 PM CST
Where
Waukesha County, 0.51 mi W of Phantom Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.850, -88.330

Hail falling with approximately 45 mph winds.

Hail, Rock

When
August 1, 6:30 PM CST
Where
Rock County, 0.51 mi E of Beloit
Measured
1 in hail
Reported by
Public
Coordinates
42.520, -89.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527770, 527768, 527767, 527766, 527765, 527764, 527763, 527762, 527761, 527760, 527759, 527758, 527756.